Pramipexole Overdose Associated with Visual Hallucinations, Agitation and Myoclonus

Cardon-Dunbar, Adeline, Robertson, Tom, Roberts, Michael S. and Isbister, Geoffrey K. (2017) Pramipexole Overdose Associated with Visual Hallucinations, Agitation and Myoclonus. Journal of Medical Toxicology, 13 4: 343-346. doi:10.1007/s13181-017-0615-7

Author Cardon-Dunbar, Adeline
Robertson, Tom
Roberts, Michael S.
Isbister, Geoffrey K.
Title Pramipexole Overdose Associated with Visual Hallucinations, Agitation and Myoclonus
Journal name Journal of Medical Toxicology   Check publisher's open access policy
ISSN 1937-6995
Publication date 2017-05-25
Year available 2017
Sub-type Article (original research)
DOI 10.1007/s13181-017-0615-7
Open Access Status Not yet assessed
Volume 13
Issue 4
Start page 343
End page 346
Total pages 4
Place of publication New York, United States
Publisher Springer New York
Language eng
Subject 3005 Toxicology
2307 Health, Toxicology and Mutagenesis
Abstract Introduction: Pramipexole is a dopamine D receptor agonist used to treat idiopathic Parkinson’s disease and primary restless legs syndrome. There is limited information on pramipexole overdose. Case Report: A 59-year-old male ingested 3 mg pramipexole, 2250 mg venlafaxine, 360 mg mirtazapine, with suicidal intent. He presented alert, had normal vital observations and normal pupillary reflexes. He was mildly agitated, reported visual hallucinations and was given 5 mg diazepam. He had a mildly elevated lactate of 1.7 mmol/L, but otherwise normal laboratory investigations. Overnight, he remained agitated with visual hallucinations and developed myoclonus while awake. He had increasing difficulty passing urine on a background of mild chronic urinary retention. On review, 14 h post-ingestion, he was hypervigilant, jittery and mildly agitated. He had pressured speech and difficulty focusing on questioning. He had a heart rate of 110 bpm, but had an otherwise normal examination, with no clonus or extrapyramidal effects. He was unable to mobilize due to dizziness and ataxia. Over the next few hours, he improved, the visual hallucinations and agitation resolved and he mobilized independently. Pramipexole was measured with liquid chromatography mass spectrometry. The initial plasma pramipexole concentration was 34.2 ng/mL (therapeutic range 0.2 to 7 ng/mL), 9 h post-overdose. Concentration time data fitted a one-compartment model with an estimated elimination half-life of 18 h. Discussion: Pramipexole overdose with hallucination, agitation, and myoclonus is consistent with adverse effects reported with therapeutic toxicity, but mirtazapine and venlafaxine may have contributed. Pramipexole concentrations exceeded the therapeutic range for over 24 h. With the increasing use of pramipexole in restless legs syndrome, adult overdoses may become more common.
Keyword Agitation
Q-Index Code C1
Q-Index Status Provisional Code
Grant ID 1002611
Institutional Status UQ

Document type: Journal Article
Sub-type: Article (original research)
Collections: HERDC Pre-Audit
School of Public Health Publications
Version Filter Type
Citation counts: Scopus Citation Count Cited 0 times in Scopus Article
Google Scholar Search Google Scholar
Created: Sun, 24 Dec 2017, 01:18:18 EST